Alert archive / Maryland / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 2, 2016, 9:20 PM EDT for Anne Arundel County, Prince George's County, Maryland. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2016, 9:20 PM EDT (01:20 UTC)
- Expired
- May 2, 2016, 10:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Prince George's County, MD
The radar
The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 9:24 PM EDT | TSTM WND DMG | 2 Ese Glenn Dale, MD | HOUSE DAMAGED BY FALLEN TREE |
| May 2, 9:29 PM EDT | HAIL 0.88 | Bowie, MD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
942
WUUS51 KLWX 030120
SVRLWX
MDC003-033-030200-
/O.NEW.KLWX.SV.W.0039.160503T0120Z-160503T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 PM EDT MON MAY 2 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
NORTHEASTERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
* UNTIL 1000 PM EDT
* AT 920 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LANHAM-SEABROOK...OR NEAR FEDEX FIELD...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO TREES AND POWERLINES.
* LOCATIONS IMPACTED INCLUDE...
BOWIE...COLLEGE PARK...CROFTON...GREENBELT...BELTSVILLE...BLADENSBURG...
SOUTH RIVER...SEVERN RIVER...SILLERY BAY...FEDEX FIELD...SEVERNA PARK...
ODENTON...ARNOLD...LANDOVER...LAKE SHORE...PAROLE...EAST RIVERDALE...
KETTERING...NEW CARROLLTON AND MITCHELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION GO INDOORS...IDEALLY TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUILDING.
&&
LAT...LON 3893 7646 3891 7646 3892 7647 3891 7647
3890 7648 3888 7649 3890 7691 3902 7692
3913 7645 3898 7646 3898 7647 3897 7647
3894 7645
TIME...MOT...LOC 0120Z 265DEG 27KT 3895 7684
HAIL...1.00IN
WIND...60MPH
$$
BJL1 follow-up statement
195
WWUS51 KLWX 030139
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EDT MON MAY 2 2016
MDC003-033-030200-
/O.CON.KLWX.SV.W.0039.000000T0000Z-160503T0200Z/
ANNE ARUNDEL MD-PRINCE GEORGES MD-
939 PM EDT MON MAY 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CENTRAL ANNE ARUNDEL AND EAST CENTRAL PRINCE GEORGES COUNTIES...
AT 939 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAROLE...OR NEAR
CROFTON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO TREES AND POWERLINES.
LOCATIONS IMPACTED INCLUDE...
BOWIE...CROFTON...SEVERN RIVER...SOUTH RIVER...SILLERY BAY...SEVERNA PARK...
ODENTON...ARNOLD...LAKE SHORE...PAROLE...LONDONTOWNE...MILLERSVILLE...
EDGEWATER...CAPE ST. CLAIRE...RIVA...GAMBRILLS...HERALD HARBOR...
CROWNSVILLE...HIGHLAND BEACH AND CAPE ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION GO INDOORS...IDEALLY TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUILDING.
&&
LAT...LON 3889 7671 3906 7672 3911 7645 3898 7646
3898 7647 3897 7647 3894 7645 3893 7646
3891 7646 3892 7647 3891 7647 3890 7648
3888 7649
TIME...MOT...LOC 0139Z 261DEG 30KT 3898 7662
HAIL...1.00IN
WIND...60MPH
$$
BJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:17 PM EDT, 6 hours 3 minutes earlier.
Area forecast discussion, May 2, 3:17 PM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT MON MAY 2 2016 .SYNOPSIS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY RETURN FOR WEDNESDAY. A LARGE AREA OF UPPER LEVEL LOW PRESSURE IS EXPECTED TO IMPACT THE AREA THURSDAY AND FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/...RISK FOR THUNDERSTORMS MAINLY FAR SOUTHERN AREAS WHERE STORMS OVER RNK AREA WILL TRACK ENE INTO NELSON...AUGUSTA AND ALBERMALE COUNTIES. ENVIRONMENT IS ACTUALLY LESS FVRBL FOR SEVERE WX THAN YESTERDAY. RECENT ACARS DATA FROM IAD AND BWI SHOW A 4C DEGREE RISE AT 500 MB SINCE 12Z AND CINH VALUES RANGING FROM 55 J/KG IN NRN VA TO OVER 200 J/KG IN NORTHEAST MD. ENVIRONMENT IS MORE UNSTABLE IN THE CHARLOTTESVILLE AREA WHERE CLOUD STREETS ARE EVIDENT BUT ALOFT TEMPS HAVE WARMED UP CONSIDERABLY MAKING LARGE HAIL LESS LIKELY. GUSTY WINDS WILL BE THE MAIN THREAT. TONIGHT...SHORTWAVE-TROUGH OVER MISSOURI WILL TRACK EWD WITH MULTIPLE SFC WAVES MOVING ACROSS THE AREA ALONG SLOW MOVING CDFNT. RAIN/SHOWERS AND MAINLY ELEVATED THUNDERSTORMS WILL SPREAD OVER THE AREA THIS EVENING AND CONTINUE THROUGHT THE NIGHT INTO TUE MORNING BEFORE MOVING OFFSHORE TUE AFTERNOON. RAINFALL TOTALS WILL RANGE FROM HALF INCH ACROSS THE PA BORDER TO OVER AN INCH SOUTH OF I-66 AND U.S. ROUTE 50. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...SFC RIDGING BUILDS IN TUE NIGHT AND EARLY WED WITH A LULL IN PRECIP. A DEEP UPPER LEVEL LOW FORMS OVER MICHIGAN AND DROPS SLOWLY SWD TOWARD THE OH VALLEY. SHOWERS MOVE IN AGAIN WED NIGHT IN AREA OF STRONG UPPER LEVEL DIVERGENCE AND STRONG ASCENT. && .LONG TERM /THURSDAY THROUGH MONDAY/...A SLOW MOVING UPPER LEVEL DISTURBANCE OVER THE EASTERN OHIO VALLEY WILL SLOWLY PIVOT EAST INTO THE MID ATLANTIC REGION AND THE CAROLINAS THURSDAY AND THURSDAY NIGHT. RAIN SHOWERS AND PERHAPS A RUMBLE OF THUNDER OR TWO ARE ANTICIPATED WITH THIS BROAD COLD CORE LOW. TEMPERATURES WILL BE 7 TO 10 DEGREES BELOW AVERAGE. THE CHANCE FOR RAIN SHOWERS WILL LINGER FRIDAY...AND SO WILL THE BELOW NORMAL TEMPERATURES. AS THE LOW MOVES OUT TO SEA FRIDAY NIGHT AND SATURDAY...THE RAIN CHANCES WILL DECREASE FROM WEST TO EAST. TEMPERATURES WILL REMAIN COOLER THAN NORMAL. A WEAK RIDGE OF HIGH PRESSURE WILL DRY OUT CONDITIONS SATURDAY NIGHT...BRIEFLY...BEFORE THE NEXT COLD FRONT FROM THE NORTH SAGS INTO THE REGION AND BRINGS THE NEXT CHANCE OF RAIN SHOWERS SUNDAY AND SUNDAY NIGHT. TEMPERATURES WON'T BE AS CHILLY SUNDAY. THE FRONT COULD WORK ITS WAY NORTH AS A WARM FRONT ON MONDAY. THIS WILL BRING BACK THREAT FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES WILL BE CLOSER TO NORMAL...IF NOT SLIGHTLY ABOVE NORMAL. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... RAIN TONIGHT WITH CIGS DROPPING BACK TO IFR AND EVEN LIFR. T-STORMS POSSIBLE MAINLY AT CHO. RAIN CONTINUES INTO TUE MORNING BEFORE EXITING IN THE AFTERNOON. IFR CONDITIONS WITH RAIN SHOWERS THURSDAY INTO THURSDAY NIGHT. WINDS NORTHWEST 5 TO 10 KNOTS THURSDAY AND THURSDAY NIGHT. && .MARINE...MAINLY LIGHT AND VARIABLE WINDS THROUGH TONIGHT AS AREA REMAINS NEAR THE CENTER OF A LOW BUT HIGHER WINDS CAN BE EXPECTED NEAR THUNDERSTORMS. NO MARINE HAZARDS EXPECTED THURSDAY AND THURSDAY NIGHT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...KLW AVIATION...LFR/KLW MARINE...LFR/KLW
Hazardous weather outlook, May 2, 8:14 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 814 PM EDT MON MAY 2 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 814 PM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR SOUTHERN BALTIMORE METRO AND THE ENTIRE WASHINGTON DC METRO. SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS...SEVERE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031015- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 814 PM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR NORTHERN VIRGINIA AND SOUTH TO THE CHARLOTTESVILLE AREA. SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 2, 8:14 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ST. CHARLES 38.61N 76.93W
05/02/2016 E2.75 INCH CHARLES MD 911 CALL CENTER
BASEBALL SIZE HAIL
&&
EVENT NUMBER LWX1603782
DHLocal storm report, May 2, 8:17 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 2 WNW HUNTINGTOWN 38.63N 76.65W
05/02/2016 M0.75 INCH CALVERT MD TRAINED SPOTTER
PENNY SIZE HAIL
&&
EVENT NUMBER LWX1603783
DHLocal storm report, May 2, 8:21 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL BRYANS ROAD 38.63N 77.07W
05/02/2016 E1.00 INCH CHARLES MD BROADCAST MEDIA
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1603784
DHLocal storm report, May 2, 8:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM MARINE TSTM WIND 2 NNE NORTH BEACH 38.73N 76.53W
05/02/2016 M43 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX1603785
DHLocal storm report, May 2, 9:02 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 ESE NORBECK 39.10N 77.06W
05/02/2016 M1.00 INCH MONTGOMERY MD COCORAHS
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1603786
DHLocal storm report, May 2, 9:19 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST HYATTSVILLE 38.96N 76.95W
05/02/2016 E60 MPH PRINCE GEORGES MD NWS EMPLOYEE
ESTIMATED 50 TO 60 MPH WIND GUSTS IN HYATTSVILLE.
&&
EVENT NUMBER LWX1603787
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:01 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Prince George's | 29 min |
| May 2, 8:49 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 41 min |
| May 2, 9:16 PM EDT | Areal Flood Warning | LWX | Calvert | 3 hr |
| May 2, 9:25 PM EDT | Flash Flood Warning | LWX | Montgomery | 6 hr |
| May 2, 10:36 PM EDT | Areal Flood Warning | LWX | Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.